Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Ten problems in Hilbert space


Author: P. R. Halmos
Journal: Bull. Amer. Math. Soc. 76 (1970), 887-933
MSC (1970): Primary 4702
DOI: https://doi.org/10.1090/S0002-9904-1970-12502-2
MathSciNet review: 0270173
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. T. Andô, On a pair of commutative contractions, Acta Sci. Math. (Szeged) 24 (1963), 88-90. MR 27 #5132. MR 155193
  • 2. N. Aronszajn and K. T. Smith, Invariant subspaces of completely continuous operators, Ann of Math. (2) 60 (1954), 345-350. MR 16, 488. MR 65807
  • 3. W. B. Arveson, A density theorem for operator algebras, Duke Math. J. 34 (1967), 635-647. MR 36 #4345. MR 221293
  • 4. E. Bishop, Spectral theory for operators on a Banach space, Trans. Amer. Math. Soc. 86 (1957), 414-445. MR 20 #7217. MR 100789
  • 5. L. Brickman and P. A. Fillmore, The invariant subspace lattice of a linear transformation, Canad. J. Math. 19 (1967), 810-822. MR 35 #4242. MR 213378
  • 6. A. Brown and P. R. Halmos, Algebraic properties of Toeplitz operators, J. Reine Angew. Math. 213 (1963/64), 89-102. MR 28 #3350; errata MR 30, 1205. MR 160136
  • 7. A. Brown, P. R. Halmos, and A. L. Shields, Cesàro operators, Acta Sci. Math. (Szeged) 26 (1965), 125-137. MR 32 #4539. MR 187085
  • 8. I. Colojoară and C. Foiaş, Quasi-nilpotent equivalence of not necessarily commuting operators, J. Math Mech. 15 (1966), 521-540. MR 33 #570. MR 192344
  • 9. I. Colojoară and C. Foiaş, Theory of generalized spectral operators, Mathematics and its Applications, vol. 9, Gordon and Breach, New York, 1968. MR 394282
  • 10. D. Deckard, R. G. Douglas, and C. Pearcy, On invariant subspaces of quasitriangular operators, Amer. J. Math. 91 (1969), 637-647. MR 256202
  • 11. R. G. Douglas and C. Pearcy, A characterization of thin operators, Acta Sci. Math. (Szeged) 29 (1968), 295-297. MR 38 #2628. MR 234311
  • 12. R. G. Douglas and C. Pearcy, A note on quasitriangular operators, Duke Math. J. 37 (1970), 177-188. MR 257790
  • 13. N. Dunford, A survey of the theory of spectral operators, Bull. Amer. Math. Soc. 64 (1958), 217-274. MR 21 #3616. MR 104865
  • 14. P. A. Fillmore and D. M. Topping, Sums of irreducible operators, Proc. Amer. Math. Soc. 20 (1969), 131-133. MR 38 #1549. MR 233226
  • 15. S. Foguel, A counterexample to a problem of Sz.-Nagy, Proc. Amer. Math. Soc. 15 (1964), 788-790. MR 29 #2646. MR 165362
  • 16. R. Gellar, Cyclic vectors and parts of the spectrum of a weighted shift, Trans. Amer. Math. Soc. 146 (1969), 69-85. MR 259642
  • 17. P. R. Halmos, Measure theory, Van Nostrand, Princeton, N. J., 1950. MR 11, 504. MR 33869
  • 18. P. R. Halmos, Normal dilations and extensions of operators, Summa Brasil. Math. 2 (1950), 125-134. MR 13, 359. MR 44036
  • 19. P. R. Halmos, On Foguel's answer to Nagy's question, Proc. Amer. Math. Soc. 15 (1964), 791-793. MR 29 #2647. MR 165363
  • 20. P. R. Halmos, A Hilbert space problem book, Van Nostrand, Princeton, N. J., 1967. MR 34 #8178. MR 208368
  • 21. P. R. Halmos, Irreducible operators, Michigan Math. J. 15 (1968), 215-223. MR 37 #6788. MR 231233
  • 22. P. R. Halmos, Quasitriangular operators, Acta Sci. Math. (Szeged) 29 (1968), 283-293. MR 38 #2627. MR 234310
  • 23. P. R. Halmos, Invariant subspaces, Abstract Spaces and Approximation, Proc. M. R. I. Oberwolfach, Birkhäuser, Basel, 1968, pp. 26-30. MR 257784
  • 24. N. Jacobson, Lectures in abstract algebra. Vol. II: Linear algebra, Van Nostrand, Princeton, N. J., 1953. MR 14, 837. MR 53905
  • 25. R. E. Johnson, Distinguished rings of linear transformations, Trans. Amer. Math. Soc. 111 (1964), 400-412. MR 28 #5088. MR 161884
  • 26. R. V. Kadison, Strong continuity of operator functions. Pacific J. Math. 26 (1968), 121-129. MR 37 #6766. MR 231211
  • 27. R. V. Kadison and I. M. Singer, Triangular opeartor algebras. Fundamentals and hyperreducible theory, Amer. J. Math. 82 (1960), 227-259. MR 22 #12409. MR 121675
  • 28. G. K. Kalisch, On similarity, reducing manifolds, and unitary equivalence of certain Volterra operators, Ann. of Math. (2) 66 (1957), 481-494. MR 19, 970. MR 91443
  • 29. R. L. Kelley, Weighted shifts on Hilbert space, Dissertation, University of Michigan, Ann Arbor, Mich., 1966.
  • 30. A. Lebow, A power-bounded operator that is not polynomially bounded, Michigan Math. J. 15 (1968), 397-399. MR 38 #5047. MR 236753
  • 31. B. Sz.-Nagy, On uniformly bounded linear transformations in Hilbert space, Acta Sci. Math. (Szeged) 11 (1947), 152-157. MR 9, 191. MR 22309
  • 32. B. Sz.-Nagy, Completely continuous operators with uniformly bounded iterates, Magyar Tud. Akad. Mat. Kutató Int. Közl. 4 (1959), 89-93. MR 21 #7436. MR 108722
  • 33. B. Sz.-Nagy and C. Foiaş, Opérateurs sans multiplicité, Acta Sci. Math. (Szeged) 30 (1969), 1-18. MR 420316
  • 34. N. K. Nikol'skiĭ, Invariant subspaces of weighted shift operators, Mat. Sb. 74 (116) (1967), 171-190-Math. USSR Sb. 3 (1967), 159-176. MR 37 #4659. MR 229081
  • 35. R. S. Palais, Seminar on the Atiyah-Singer index theorem, Ann. of Math. Studies, no. 57, Princeton Univ. Press, Princeton, N. J., 1965. MR 33 #6649. MR 198494
  • 36. S. K. Parrott, Weighted translation operators, Dissertation, University of Michigan, Ann Arbor, Mich., 1965.
  • 37. S. K. Parrott, Unitary dilations for commuting contractions, Pacific J. Math. (to appear). MR 268710
  • 38. H. Radjavi. Every operator is the sum of two irreducible ones, Proc. Amer. Math. Soc. 21 (1969), 251-252. MR 38 #6388. MR 238112
  • 39. H. Radjavi and P. M. Rosenthal, The set of irreducible operators is dense, Proc. Amer. Math. Soc. 21 (1969), 256. MR 38 #5042. MR 236748
  • 40. H. Radjavi and P. M. Rosenthal, On invariant subspaces and reflexive algebras, Amer. J. Math. 91 (1969), 683-692. MR 251569
  • 41. W. C. Ridge, Approximate point spectrum of a weighted shift. Trans. Amer. Math. Soc. 147 (1970), 349-356. MR 254635
  • 42. J. R. Ringrose, On the triangular representation of integral operators, Proc. London. Math. Soc. (3) 12 (1962), 385-399. MR 25 #3372. MR 139948
  • 43. J. R. Ringrose, On some algebras of operators, Proc. London Math. Soc. (3) 15 (1965), 61-83. MR 30 #1405. MR 171174
  • 44. P. M. Rosenthal, On lattices of invariant subspaces, Dissertation, University of Michigan, Ann Arbor, Mich., 1967.
  • 45. D. E. Sarason, Invariant subspaces and unstarred operator algebras, Pacific J. Math. 17 (1966), 511-517. MR 33 #590. MR 192365
  • 46. H. H. Schaefer, Eine Bemerkung zur Existenz invarianter Teilräume linearer Abbildungen, Math. Z. 82 (1963), 90. MR 27 #4815. MR 154871
  • 47. J. Schwartz, Subdiagonalization of operators in Hilbert space with compact imaginary part, Comm. Pure Appl. Math. 15 (1962), 159-172. MR 26 #1759. MR 144212
  • 48. A. L. Shields, A note on invariant subspaces, Michigan Math. J. (to appear). MR 440389
  • 49. J. G. Stampfli, Which weighted shifts are subnormal? Pacific J. Math. 17 (1966), 367-379. MR 33 #1740. MR 193520
  • 50. M. H. Stone, Linear transformations in Hilbert space, Amer. Math. Soc. Colloq. Publ., vol. 15, Amer. Math. Soc. Providence, R. I., 1932. MR 1451877
  • 51. N. Suzuki, On the irreducibility of weighted shifts, Proc. Amer. Math. Soc. 22 (1969), 579-581. MR 257793
  • 52. J. Wermer, Commuting spectral measures on Hilbert space, Pacific J. Math. 4 (1954), 355-361. MR 16, 143. MR 63564
  • 53. H. Weyl, Über beschränkte quadratische Formen deren Differenz vollstetig ist, Rend. Circ. Mat. Palermo 27 (1909), 373-392.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 4702

Retrieve articles in all journals with MSC (1970): 4702


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1970-12502-2

American Mathematical Society